Iatrogenic Kaposi's sarcoma develops in patients undergoing immunosuppressive treatment and is considered to be induced by activation of latent HHV8. In most cases the first manifestation of Kaposi's sarcoma develops after I year from when the drug was first administered. In a recent study from Italy on HHV8 positivity in patients with Kaposi's sarcoma, it was found that 52% of the control group were positive (Masini C., et al. G Ital Dermatol Venereol 1999; 134: 315 -320). For this reason we could expect a larger number of cases of iatrogenic Kaposi's sarcoma given the number of patients who undergo immunosuppressive treatment for one reason or another. Thus, we have to look to a contemporaneous presence of other factors that co-operate with the HHV8. We present a case of a 49-year-old woman, HHV8 and HCV positive, who develops a Kaposi's sarcoma after 9 months of steroid therapy (methylprednisolone 16 mg/die). The low dose of steroids prescribed to our patient and the fact that the first skin manifestation developed after a shorter period than average from the start of therapy do not explain the acute onset of an extensive Kaposi's sarcoma even taking into account the HHV8 positive status. Both HHV8 and HCV produce proteins, such as IL6 and IL8 which are able to control cell growth. It can be supposed that the contemporaneus presence of the two viruses created a sinergy for the onset of the Kaposi's sarcoma.
|Titolo:||Iatrogenic Kaposi's sarcoma and HCV infection|
MONTI, MARCELLO ROBERTO (Primo)
|Parole Chiave:||Kaposi's sarcoma ; HHV8 infection ; HCV infection ; immunosuppresive therapy|
|Settore Scientifico Disciplinare:||Settore MED/35 - Malattie Cutanee e Veneree|
|Data di pubblicazione:||2004|
|Digital Object Identifier (DOI):||10.1111/j.1468-3083.2004.00665.x|
|Appare nelle tipologie:||01 - Articolo su periodico|